Bisphosphonates: More evidence for thighbone breaks and efficacy

March 3, 2011

Older women who take bisphosphonates for longer than 5 years are at increased risk for subtrochanteric or femoral shaft fractures, although the absolute risk is low, according to a large Canadian study published online February 22 in the Journal of the American Medical Association. The findings support previous research on bisphosphonates that led the FDA to add a warning about the unusual thigh fractures to the drugs? labeling in October.

Older women who take bisphosphonates for longer than 5 years are at increased risk for subtrochanteric or femoral shaft fractures, although the absolute risk is low, according to a large Canadian study published online February 22 in the Journal of the American Medical Association. The findings support previous research on bisphosphonates that led the FDA to add a warning about the unusual thigh fractures to the drugs’ labeling in October.

This population-based, nested, case-control study examined data on 205,466 Ontario women 68 years of age and older who had taken bisphosphonates. Overall, 716 women suffered thighbone fractures; 9,723 had typical hip fractures (ie, intertrochanteric or femoral neck). Approximately 1 in 1,000 women who had taken bisphosphonates for 5 years suffered a thigh fracture within the following year-almost 3 times the risk compared to women who had taken medication for 3 months or fewer (after considering other risk factors). However, longer treatment also was associated with a 24% decline in hip fractures, which are more common than thigh fractures in people with osteoporosis.

The researchers emphasize that the risk of thigh fractures is low.

“Women with osteoporosis who are at high risk of fractures should not stop taking their treatment,” adds co-author Laura Y Park-Wyllie, PharmD, MSc. Women who have been taking bisphosphonates for a while and aren’t sure if they’re at high risk should consult their doctor, she says.

The researchers conclude that their findings “highlight the need for a thoughtful assessment of individual risk of fracture when considering extended bisphosphonate therapy and that long-term use of these drugs may warrant reconsideration, especially in patients at relatively low risk of fracture. It may be appropriate to consider a drug holiday for selected patients, particularly as the cumulative duration of bisphosphonate therapy surpasses 5 years.”